Well I just had an appointment with my neurologist. To sum it up, he wants me to stay on Ami 100mg as well as to see a psychiatrist. The last few days I’ve been feeling a little more motion and more down emotionally. I feel like I’m more down in the dumps and dizzy at the same time. In reverse when I’m feeling good I also notice less motion. But to be honest I can’t tell which comes first, the chicken or the egg… I’m frustrated because I get the sense that he thinks this is all in my head. I will do what he says and see a psychiatrist but I think there’s more I can do! My MRI, MRA, and hearing tests are all normal. What the hell should I do?? I will not give up. I want to feel better
I feel like the doctor thinks this is all in my head when really I just think my medication is not as effective anymore and I wanna try something else. I feel like I’m drowning in all of this.
Camille, its certainly NOT all in your head. Symptoms can worsen for months before they start to get better. I was offered to see a psychiatrist but I couldn’t face more medication. I’m so glad I chose to deal with on my own and symptoms started to improve in the nick of time. Hang in there!
Thanks @turnitaround. What do you think I should do next? I should have told my doctor that I wanted to try a new med but instead I just followed what he said. I don’t even have a full diagnosis yet since nothing has shown up on any of my tests. Things were looking up but I’m not feeling that way today.
Firstly, you need to accept no med will make you normal again - only time, compensation and healing will do that. But I agree, you could try some other meds. There is a risk though - you could start to improve and then wrongly attribute that to the med, when it was actually your condition that was improving.
Has your doctor seen Dr. Hains flow chart, here?:
Unfortunately you are also battling the medical community here - the clinical tests just chase symptoms going up and down without identifying the root cause. And they also are very cagey discussing the root cause because they just simply can’t strictly say what it is. One doctor told me it was probably because of a genetic mutation (!). Subsequently I saw another Doctor who made much more sense. You could also consider moving doctors. I saw 4 before I was satisfied.
My strong belief is that MAV = a degree of Hydrops (probably secondary hydrops, ie NOT menieres) and it is very difficult to accurately identify this. I was not offered VEMP or EcoG tests which can be used to help identify that. Also the degree of Hydrops that may be involved in MAV, especially where you don’t have any hearing loss maybe too small to find. In the future higher res MRI with some kind of markers that are safe to put into the inner ear may help identify what’s going on. We’re probably a decade away from that (in which time you could have made a complete recovery!)
Thank you for your insight. I struggle with if I have hydrops or not because since 2006 I’ve always felt a little off since an episode of severe stress caused me dizziness. However for many years I felt fine and it wasn’t until late 2015 when I started struggling with whatever it is that I have now. All I can say is that I feel motion that isn’t there, my world sometimes looks warped and my mood can fluctuate with how I’m feeling. It’s all so confusing and I am hoping that time is helping but it’s been two years since this all started. I’m overwhelmed.
Hydrops messes up the vestibular system by changing the pressures in the ear … the fluids start to move differently and the sensing hairs can get snagged when the channels narrow due to the perilymph space being too small … if the hairs start touching things they shouldn’t your brain gets confused and you get a lot of weird symptoms. I understand it IS reversible. The usual cause is a fistula. These can heal and then the hydrops should calm down. You can get hydrops from head trauma, e.g. whiplash
I would think positively - you have no hearing impact which suggests whatever is going on is fairly mild so far … maybe doesn’t feel like it but that’s the way I’d read it.
But yes you need a way to control symptoms to get on with your life … so I’d explore some other meds OR radically drop your ami dose to give your brain more chance to compensate (ami is a vestibular suppressant and you may be blocking compensation)
Oh PS the first sign of my Hydrops/MAV/Whatever was at moments of peak stress. I felt dizzy for a few seconds. Then it would go away.
Hmmm ok. I’m starting to think I should have told him I want to try other mess rather than stay with one that I feel is not working as good as it could be. The other thing I have noticed is I have been getting ringing in my left ear. It’ll typically last about 5-6 seconds and go away. I’m wondering why I’m having it.
Small amounts of ringing is normal. Dont worry about it. Try some other meds. Go for it!
Ok I guess I will have to go back to the doctor which could take some time. But I’m hoping to feel better soon.
Yesterday I was feeling like crap and felt a lot of bouncy imbalance while walking. I was invited to a party which i thought needed so much effort. I showed by gingerly and started socializing. After 60 minutes i forgot about my dizziness and had a pleasant evening. The imbalance was there but then i gave it no special attention.
Moral of the story your anxiety and stress can make the dizzy thingy worse.Also i felt crappy last week and a quick run pepped me up. Sometimes having this chronic thingy can wear you down and we have to take care of our “mental well being”.
I agree with what your saying absolutely @getbetter. However, I don’t believe that the dizziness is just all in my head. Sometimes I feel like doctors push it off as being something in my head that I can make just go away. I’ve been feeling pretty good the past few months but these past few days I’ve been feeling not as good. I’m wondering how this is gonna get better. It really gets me down. I say that lightly.
We hear you Camille. The ugly truth is there doesn’t yet appear to be an economic and conservative enough way of determining root cause for a live patient. Given most patients improve over time there is little incentive for them to create one either. It’s not a great situation and clearly we all want this to improve.
yea we all do wanna get better.
It sure can be frustrating. One neurologist recommended I try mindfulness meditation along with medication and vestibular therapy. A good friend told me it may be the way I handle stress that has created this condition. I was working a very demanding and stressful job when diagnosed with vestibular migraines and woke up “drunk” one morning for no reason. Thinking about reaching out to a psychiatrist as well.
@Ron_Denning Have you found anything to make you feel better? Or have you come to a complete diagnosis?
Hi Camille, Yes I was diagnosed with vestibular migraines and taking gabapentin 400mg and amitriptyline 50mg per day. Did four months of vestibular physical therapy and that helped as well. I just know anxiety and stress are huge triggers for me and doing my best to not get upset and worry. Oh and exercise like walking is good when feeling okay to do that, it really helps.
Ron hang in there the anxiety should diminish as you get more used to the symptoms and as they improve. Eventually they just become annoying, almost boring
@Ron_Denning thank you for your insight! I am glad that the medication that you are on are helping you. I am trying not to worry too. It is hard sometimes. I also what to do more exercise but honestly not sure what to do right now.